Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 63, NWS Boston/Norton, MA

October 17, 2022Essex County, Middlesex County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Oct 17, 2022, 11:28 PM EDT for Essex County, Middlesex County, Massachusetts. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2022, 11:28 PM EDT (03:28 UTC)
Expired
Oct 17, 2022, 11:47 PM EDT
In force
19 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Essex County, MA, Middlesex County, MA

The radar

The Boston radar (KBOX), 67 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 3.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WUUS51 KBOX 180328
SVRBOX
MAC009-017-180415-
/O.NEW.KBOX.SV.W.0063.221018T0328Z-221018T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
1128 PM EDT Mon Oct 17 2022

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Essex County in northeastern Massachusetts...
  Northeastern Middlesex County in northeastern Massachusetts...

* Until 1215 AM EDT.

* At 1127 PM EDT, a severe thunderstorm was located over Billerica,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Lowell, Lawrence, Peabody, Billerica, Woburn, Chelmsford, Andover,
  Lexington, Tewksbury, North Andover, Danvers, Wakefield, Reading,
  Burlington, Wilmington, Stoneham, Concord, North Reading, Bedford
  and Lynnfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4244 7129 4260 7137 4273 7104 4256 7093
TIME...MOT...LOC 0327Z 242DEG 16KT 4255 7122 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Loconto
1 follow-up statement
203 
WWUS51 KBOX 180347
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
1147 PM EDT Mon Oct 17 2022

MAC009-017-180357-
/O.CAN.KBOX.SV.W.0063.000000T0000Z-221018T0415Z/
Essex MA-Middlesex MA-
1147 PM EDT Mon Oct 17 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ESSEX AND
NORTHEASTERN MIDDLESEX COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 4244 7129 4260 7137 4273 7104 4256 7093
TIME...MOT...LOC 0342Z 242DEG 16KT 4259 7111 

$$

Loconto

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 10:39 PM EDT, 49 minutes earlier.

Area forecast discussion, Oct 17, 10:39 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1039 PM EDT Mon Oct 17 2022

.SYNOPSIS...
Cold frontal passage brings the chance for more widespread rain
tonight and early Tuesday. Gusty south-southeast winds will
gradually subside as the front pulls away Tuesday afternoon.
Seasonably chilly air mid week, with highs in the 50s and
several nights in the 30s will lead to milder conditions by the
weekend. At this time, it looks dry beyond Tuesday evening!

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Main changes this evening to adjust rainfall chances and
timing. relied rather heavily upon the latest HRRR runs, which
appeared to be handling it well. A few instances of lightning,
but most of the higher reflectivity echoes were topping out just
below -10C. Not expecting many thunderstorms overnight with
meager amounts of buoyancy. Analyzed mid level lapse rates were
steeper than 6C, which is rather potent for this time of day and
year.

Expecting focus to shift from eastern CT and north central MA
to RI and more of eastern MA as a cold front crawls its way
across southern New England. Likely will take all night for this
front to reach the coast.

730 pm update...

Second surge of moisture and precipitation is on our doorstep,
moving into western MA/CT in the last hour. Rain will pick up
across the region over the next 5-7 hours. Main change with this
evening's update was to slightly adjust the timing of the
arrival of the heavier rain based on radar.

Previous Discussion...

Rain showers will linger early this evening before a second
surge of more widespread precipitation develops ahead of the
incoming cold front along an emerging low pressure system. Most
short term guidance, like the HRRR and the NAM, pinpoint areas
south and east of Worcester as the area having the potential to
receive the most precipitation overnight. Some modest
instability, given it is mid- October, of 200J/kg CAPE and K
index values nearing 35 across SE MA and Cape Cod may support a
few rumbles of thunder. HI-Res guidance does show the potential
development of a convective line between 05- 12Z tomorrow,
mainly centered across the Cape. It is here we are expecting the
highest rainfall totals, with HREF mean ensemble probs of 1"
QPF over 3 hours exceeding 50%. This spells good news for the
region, as portions of Cape have missed out on some of bouts of
precipitation that have impacted interior southern New England
over the past month.

Early Tuesday morning, a low level jet will develop along the
frontal boundary. While the NAM seems out to lunch, with a 65kt
jet over Boston, a 30-35 kt jet appears likely. Gusts will
likely mix down in convective cells, but given the jet develops
pre- sunrise, we are not expecting mixing to reach it's full
potential until the jet begins to move offshore later in the
day. Still, gusts to 30 kt are possible across the Cape and the
waters.

Clearing will begin to develop to our west before sunrise, but
the front will be slow to pull away. Radiational cooling
potential is not great tonight, given cloud cover, so the
thought is lows will linger between the mid 40s at elevation to
the low 60s across the Cape.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The thunderstorms and showers mentioned in the near term discussion
will continue through about mid-day as the slow moving cold front
begins to move out to sea. Some guidance suggests that there will be
a tertiary round of precipitation impacting the Cape Tuesday
afternoon, but most portions of interior southern New England will
be precip free after about 15Z.

As mentioned, clearing is expected to occur very slowly and while
portions of western, southern New England break into sunshine
late Tuesday morning, it may take all day for patches of sun to
develop across eastern MA and RI. One may think that areas that
break out into sunshine will achieve the highest temperatures
Tuesday, but such is not the case as 925mb temps plummet to
between 3-5C behind the front. So, while solar heating will help
temps rise to the mid-50s across our western zones, the warmest
part of our CWA will be under the cloud cover in eastern MA.
925mb temperatures between 10-14 degrees will help temps surge
to the mix to upper 60s across Cape Cod and Nantucket!

Dewpoints crater behind the front, and clearing conditions Tuesday
set us up for an optimal radiational cooling night Wednesday night.
Winds will decouple after sunset, and with cold air aloft, to the
tune of 0-2C thanks to the very deep trough and cut off low just to
our west, temperatures will fall back into the 30s away from the
coast. Given the coldest temperatures will occur across NW MA, where
our Frost/Freeze program has ended for the season, and the
Frost/Freeze risk isolated to between 10 and 12Z elsewhere, we opted
to forgo a frost advisory. Later shifts may re-evaluate based on
new guidance.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Dry weather continues through at least Saturday. There is
  potential for our next system by Sunday but low confidence.

* Cooler than normal temperatures persist through Thursday, steadily
  warming up back into the upper 60s by the weekend.

Details...

Precipitation...

Southern New England should stay dry through all of the extended
forecast period. Even though we'll be in the vicinity of a deep
trough to our west on Wednesday and Thursday, BUFKIT soundings show
a very dry atmospheric column so no precipitation is expected.
Beyond Thursday meridional flow becomes more zonal through the
weekend while high pressure builds in at the surface. Given this
there will be no significant disturbances to bring any rain. The one
low probability exception could be a coastal low around Sunday, but
the deterministic ECMWF continues to be an outlier in showing this,
so not giving much credence to that. The notable effect of the
trough Wednesday/Thursday will be breezy winds. A 25-35 kt low level
jet develops at 925 mb which will mix down gusts of 25 to 35 mph on
Wednesday and Thursday.

Temperatures...

Cooler than normal temperatures persist on Wednesday and Thursday
thanks to a very cool airmass overhead with 850 mb temperatures
below zero. This will translate to highs in the 50s each day, save
for low 60s on the Cape and islands. It will likely feel cooler
thanks to the breezy winds. As that zonal flow moves overhead it
allows for an intrusion of much warmer air as we go into the weekend
(850 mb temps back up to +8 to 10C). This sets us up for a nice, dry
weekend with highs in the upper 60s which persist into the start of
the new work week.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight... High confidence in trends, moderate confidence in
timing.

MVFR/IFR conditions overnight, gradually improving to VFR across
our western terminals before sunrise. Terminals across our
eastern zones will experience reduced vsbys due to rains showers
through 12z. Isolated thunderstorms may impact Nantucket,
Hyannis, and Falmouth. Winds will pick up from the south ahead
of a cold front. A low level jet at 925mb will generate low
level wind shear for across the Cape and Islands.

Tuesday...

MVFR/IFR conditions to start, improving to VFR from W to E
through the day as a cold front pushes through. Showers ending
last towards the east coast late in the day. Winds shift to the
SW/W at 5-10 kts once the front passes through.

KBOS Terminal...High confidence in trends, but only moderate
confidence in timing. Not out of the question there could be a
rumble of thunder or two late tonight. Have held off on a
mention as am not confident enough on the coverage.

KBDL Terminal...High confidence in trends, but only moderate
confidence in timing.

Outlook /Tuesday Night through Saturday/...

Tuesday Night: VFR.

Wednesday through Thursday Night: VFR. Breezy.

Friday through Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

A cold front approaches from the west as southerly winds between
10-15 kt gust to between 25 and 30 kt through Tuesday morning.

Low confidence in gale force conditions between 06-12Z Tuesday
ahead of the cold front. Gusts over 30kt will be, generally,
isolated to convective cells, and given the short duration of
gale potential, we opted to keep small craft advisories in
place. Later shifts may re- evaluate but thinking any gales
could be covered by marine weather statements.

Winds become westerly, generally gusting below 15 kt, behind the
frontal passage Tuesday night. While winds begin to subside, it
will take some time for waves to fall below 5 ft across the
outer waters. It is likely small crafts will need to be extended
beyond their current length.

Outlook /Tuesday Night through Saturday/...

Tuesday Night: Winds less than 25 kt. Areas of rough seas.

Wednesday through Wednesday Night: Winds less than 25 kt. Seas
up to 5 ft.

Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft.

Friday through Saturday: Winds less than 25 kt. Seas locally
approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for ANZ254>256.

&&

SYNOPSIS...BW/KS
NEAR TERM...Belk/BW/KS
SHORT TERM...KS
LONG TERM...BW
AVIATION...Belk/BW/KS
MARINE...Belk/BW/KS
Hazardous weather outlook, Oct 17, 4:11 PM EDT, 7 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
411 PM EDT Mon Oct 17 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-182015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
411 PM EDT Mon Oct 17 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-182015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
411 PM EDT Mon Oct 17 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Oct 17, 10:55 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1055 PM EDT Mon Oct 17 2022

MAZ004>007-012-014-180400-
Eastern Essex MA-Southern Worcester MA-Central Middlesex County MA-
Western Essex MA-Northern Worcester MA-Southeast Middlesex MA-
1055 PM EDT Mon Oct 17 2022

...Strong thunderstorms will impact portions of western Essex, east
central Worcester and eastern Middlesex Counties through MIDNIGHT
EDT...

At 1054 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Stow to Ashland. Movement was northeast at 25
mph.

HAZARD...Winds in excess of 40 mph and pea size hail. Expect brief
         torrential downpours and occasional lightning.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Lowell, Lawrence, Framingham, Haverhill, Waltham, Medford, Peabody,
Methuen, Arlington, Billerica, Marlborough, Woburn, Chelmsford,
Andover, Natick, Lexington, Dracut, Tewksbury, North Andover and
Saugus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

These storms may intensify and become severe. Stay tuned to your
local media for updates and possible warnings.

&&

LAT...LON 4283 7105 4253 7098 4223 7148 4244 7159
      4281 7108 4281 7107
TIME...MOT...LOC 0254Z 228DEG 23KT 4244 7153 4226 7147

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Loconto

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 10:55 PM EDTSpecial Weather StatementBOXMiddlesex65 min
Oct 18, 12:06 AM EDTSpecial Weather StatementBOXMiddlesex54 min
Oct 18, 2:05 AM EDTSpecial Weather StatementBOXNantucket55 min
Oct 18, 4:05 AM EDTSmall Craft AdvisoryBOX11 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.